jobs.jnj.com/en/jobs/
Skip to content

Internet Explorer is no longer supported by this website.

For optimal browsing we recommend using Chrome, Firefox or Safari.
Heart icon (animated) heart icon (static)
Our Businesses
Explore more Johnson & Johnson sites:
Switzerland
Our Company

It’s Peak Cold and Flu Season – Be Safe with OTC Medicines

OTC medicines alt
Today's Top Reads Close

We can get the flu vaccine and we can wash our hands regularly, but despite best efforts at prevention, Americans this year will suffer from approximately one billion colds, and as many as one in five will get the flu. And right now, we’re at the peak of cold and flu season.

Many consumers will turn to common over-the-counter (OTC) medicines for relief from their cold and flu symptoms. Many of these medicines contain acetaminophen, the active ingredient in TYLENOL®, and in fact, more than 600 OTC and prescription medications including NyQuil, Theraflu, Percocet, and Vicodin, also contain acetaminophen. Acetaminophen is well tolerated when used as directed for pain relief and fever reduction.

As you make your choices about OTC medicines it’s important that you treat your symptoms safely and responsibly. If you take multiple medicines at a time to treat various symptoms, or other ailments, you should be aware of the ingredients in each medicine you’re taking.

Taking too much acetaminophen can harm your liver, so always read and follow the label so you don’t accidentally take too much.

McNeil Consumer Healthcare, the makers of Tylenol, has developed the website GetReliefResponsibly.com, which offers tools and resources about how to take medicines safely. It includes an interactive medicine checker to see if the medicines you’re taking contain acetaminophen, tips on how to read medicine labels, information on acetaminophen dosage and steps you can take to keep medicines out of children’s reach.

Get relief from your cold and flu symptoms, but get relief safely and responsibly by:

  • Always reading and following all of your medicine labels carefully. If you’re taking more than one medicine, read and compare the labels.
  • Never taking more than one medicine that contains the same active ingredient at the same time.
  • Never taking more than the recommended dose, unless directed by your doctor. And don’t take any medicine for longer than directed. If you’re not getting effective relief, contact your doctor.
  • Informing your doctor and pharmacist of your medical history and what medications you take so that they can ensure you’re taking medicines that are appropriate for you.
  • Calling a Poison Control Center (1-800-222-1222) if you suspect an overdose, even if you don’t have any symptoms.

Visit GetReliefResponsibly.com to learn more about the safe use of acetaminophen.

Share expand

Edwin Kuffner, M.D., is the Vice President of Medical Affairs at McNeil Consumer Healthcare, the makers of Tylenol.

Back to top
You are now leaving jnj.com. The site you’re being redirected to is a branded pharmaceutical website. Please click below to continue to that site.
Continue